Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 255, NWS Springfield, MO

March 23, 2007Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 23, 2007, 11:26 AM CDT for Jasper County, Missouri. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2007, 11:26 AM CDT (16:26 UTC)
Expired
Mar 23, 2007, 5:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Jasper County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 12:33 PM CDTFLASH FLOODWebb City, MOMAIN STREET AND BROADWAY FLOODED. SEVERAL INCHES COVERING INTERSECTION.
Mar 23, 12:50 PM CDTHEAVY RAIN 01 Nw Carthage, MODEPUTIES REPORTED WATER OVER THE ROAD AT COUNTY ROAD 170 AND JACK PINE ROAD.
Mar 23, 1:00 PM CDTFLASH FLOOD1 Nw Carthage, MOROAD IS CLOSED AT THE INTERSECTION OF COUNTY ROAD 170 AND JACK PINE ROAD IN THE VICINITY OF SPRING RIVER.
Mar 23, 1:00 PM CDTFLASH FLOODCarl Junction, MOROADS AND WALKWAYS CLOSED IN CARL JUNCTION PARK.
Mar 23, 4:22 PM CDTFLASH FLOODCarthage, MOINTERSECTION OF CIVIL WAR AND LOCUST CLOSED DUE TO FLOODING. ALSO 2 SW OF CARTHAGE AT INTERSECTION OF COUNTY ROAD 170 AND JACK PINE CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 231628
FFWSGF
MOC097-232230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 AM CDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 530 PM CDT FRIDAY.

* AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR HAS ESTIMATED THAT AROUND ONE INCH OF   
  RAIN HAS FALLEN ACROSS MUCH OF THE COUNTY WITH IN THE PAST HOUR.   
  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA    
  THROUGH THE EARLY AFTERNOON HOURS...RESULTING IN AN ADDITIONAL ONE 
  TO THREE INCHES OF RAINFALL ACROSS THE ENTIRE COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING
  INCLUDE...CARTHAGE...JOPLIN...AIRPORT DRIVE...ALBA...CARL
  JUNCTION...CARTERVILLE...DUENWEG...DUQUESNE...JASPER...ORONOGO...
  PURCELL...SARCOXIE AND WEBB CITY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR IN A 
VEHICLE.

LAT...LON 3734 9409 3729 9409 3729 9406 3705 9406
      3706 9462 3736 9462

$$

GAGAN
1 follow-up statement
000 
WGUS73 KSGF 231836
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT FRI MAR 23 2007

MOC097-232230-
JASPER MO-
130 PM CDT FRI MAR 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
JASPER COUNTY...

AT 125 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
AREA. SEVERAL ROADS IN CARL JUNCTION PARK HAVE BEEN CLOSED DUE TO 
FLOODING. IN ADDITION...ALONG THE SPRING RIVER AT THE INTERSECTION 
OF COUNTY ROAD 170 AND JACK PINE ROAD...HAS BEEN CLOSED DUE TO 
FLOODING. 

RAINFALL AMOUNTS OF ONE TO TWO INCHES...WITH LOCALLY THREE INCHES 
FELL FROM NEAR CARL JUNCTION...EASTWARD TO JUST NORTH OF CARTHAGE 
BETWEEN 10 AM AND 1 PM. ALTHOUGH THE HEAVIEST RAINFALL HAS SHIFTED 
NORTHWARD...RUNOFF FROM THE EXCESSIVE RAINFALL WILL CONTINUE TO 
AFFECT THE WARNED AREA THROUGH THE AFTERNOON. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3734 9409 3729 9409 3729 9406 3705 9406
      3706 9462 3736 9462

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 10:55 AM CDT, 31 minutes earlier.

Area forecast discussion, Mar 23, 10:55 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 AM CDT FRI MAR 23 2007

.UPDATE...

FORECAST UPDATED TO ACCOUNT FOR THE LATEST RADAR TRENDS.

AXIS OF SHRA/TSRA HAS DEVELOPED ALONG A MID/UPPER LEVEL SHEAR AXIS
EXTENDING FROM NE MO THROUGH SE KS AND INTO NE TX. DECENT MOISTURE
TRANSPORT IS NOTED IN THE LOW LEVELS OF THE ATMOSPHERE...WITH
THETA-E RIDGING TO THE TUNE OF 328K NOSING INTO WEST CENTRAL
MISSOURI. THE MOST CONCENTRATED AREAS OF SHRA/TSRA CURRENTLY RESIDES
OVER JASPER COUNTY MO AND CHEROKEE COUNTY MO. ADDITIONAL...MORE
SCATTERED ACTIVITY EXTENDS FARTHER EAST ON THE NE PERIPHERY OF THE
BEST LOW LEVEL MOISTURE TRANSPORT VECTORS (AS VIEWED THROUGH THE
LATEST RUC INITIALIZATIONS).

WITH PWS FROM THE MORNING KSGF SOUNDING AROUND 1.15 INCHES AND KIS
IN EXCESS OF 30...THIS ACTIVITY WILL BE EFFICIENT IN RAINFALL
PRODUCTION. METARS ACROSS SE KS CORRELATE WELL TO 1-HR RAINFALL
RATES. WITH THE RADAR CURRENTLY INDICATING HOURLY RAINFALL AMOUNTS
BETWEEN ONE AND TWO INCHES...A FLASH FLOOD THREAT EXISTS. THE
PRIMARY CONCERN REMAINS EXTREME SE KS AND WESTERN MO WHERE FLASH
FLOOD GUIDANCE VALUES REMAIN LOW FROM RECENT RAINS.

INDICATIONS ARE THAT WHILE THIS AREA OF RAINFALL WILL REMAIN
ELONGATED AND RATHER NARROW...THE SLOW MOVEMENT OF THE SHEAR AXIS
WILL PROMOTE TRAINING CONVECTION IN AN AREA WITH LOWER TOLERANCE FOR
HEAVY RAINFALL AMOUNTS.

ALL PRODUCTS HAVE BEEN UPDATED AND SENT.

GAGAN

&&

.PREVIOUS DISCUSSION...
//303 AM CDT FRI MAR 23 2007//
THE UNSEASONABLY WARM AND UNSETTLED PATTERN WILL PERSIST THROUGH
MUCH OF THE SEVEN DAY FORECAST PERIOD.  UNUSUAL FOR THE TIME OF
YEAR...NO COLD FRONTS OR MAJOR WEATHER SYSTEMS ARE EXPECTED TO PASS
OVERHEAD.  HOWEVER...DUE TO AN EXTENDED PERIOD OF GULF
INFLUX...SCATTERED CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE IN THE
OFFING FOR THE NEXT SEVERAL DAYS.  THEREFORE...THE PRIMARY FORECAST
CONCERN IN THIS MORNINGS ANALYSIS WAS PRECIP CHANCES IN BOTH THE
SHORT AND LONG TERM TIME FRAMES.

ONE ITEM TO NOTE...BECAUSE OF EAST TO NORTHEAST FLOW OVER MUCH OF
THE GULF OF MEXICO...A RATHER HOMOGENEOUS AIRMASS WILL CONTINUE FROM
THE GULF INTO MID AMERICA.  DRY ADVECTION FROM THE ATLANTIC REGIONS
CONTINUE TO LIMIT DEEP RICH MOISTURE FROM MATERIALIZING WITHIN THE
WESTERN GULF SOURCE REGION.  THEREFORE...DESPITE THE LONG PERIOD OF
SOUTHERLY FLOW...INSTABILITY WILL REMAIN UNUSUALLY LIMITED FOR
STRONG TO SEVERE CONVECTION THE NEXT FEW DAYS.

SHORT TERM (TODAY - SUNDAY NIGHT)...
A SYNOPTIC SCALE CYCLONE CENTERED OVER THE BAJA OF CALIFORNIA
CONTINUES TO INFLUENCE THE OVERALL PATTERN OVER THE SOUTHERN PLAINS
AND MISSOURI OZARKS REGION.  A BELT OF SUBTROPICAL MOISTURE EXTENDS
AROUND THE EASTERN FLANK OF THE CYCLONE...AND IS CORRELATED WITH
LARGE SCALE LIFT MAINLY IN THE FORM OF JET STREAM LEVEL DIFFLUENCE.
A FEW CLUSTERS OF CONVECTION WITHIN THE PACIFIC MOISTURE PLUME
APPEAR TO BE CORRELATED WITH ENHANCED AREAS OF UPPER LEVEL
DIFFLUENCE...WHICH IS VERIFIED BY THE SOUTHERN PLAINS PROFILER
NETWORK WHEN ANALYZING 250 MB WIND VECTOR MEASUREMENTS.

ONE OF THESE CONVECTIVE CLUSTERS IS CURRENTLY IMPACTING EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.  DUE TO LIMITED
INSTABILITY...THE PRIMARY HAZARDS WITH THIS CLUSTER APPEARS TO BE
MODERATE TO HEAVY RAIN...ALONG WITH A FEW CLOUD TO GROUND LIGHTNING
STRIKES.  TIMING OF THIS CONVECTIVE CLUSTER AND HOW IT EVOLVES WITH
RESPECT TO AREAL COVERAGE WAS THE INITIAL FORECAST CONCERN FOR
TODAYS PERIOD.

EXTRAPOLATION WITH THE CLUSTERS CURRENT MOVEMENT SUGGESTS THAT AFTER
12Z...THE PRECIPITATION SHIELD WILL BE OVER MUCH OF SOUTH CENTRAL
AND CENTRAL MISSOURI.  RAIN WILL LIKELY END IN THE SPRINGFIELD METRO
AREA SOMETIME BETWEEN 6 - 8AM.  THEREFORE WILL ADJUST MORNING POPS
TO REPRESENT THIS EXTRAPOLATION...WITH LIKELY TO CATEGORICAL POPS
OVER THE EASTERN HALF OF THE CWA...THEN TAPERING THE GRID TO SLIGHT
CHANCES OUT WEST.  ITS LIKELY THAT THE CLUSTER WILL LOSE SOME OF
ITS LOW LEVEL FORCING WITH NOCTURNAL VEERING OF LOW LEVEL WINDS.

BOTH THE WRF AND THE GFS INDICATE A SECOND CLUSTER OF CONVECTION TO
IMPACT THE OZARKS THIS AFTERNOON.  AGAIN...THE ONLY KINEMATIC
MECHANISM TO CAUSE THIS APPEARS TO BE AN AREA OF ENHANCED UPPER
DIFFLUENCE CURRENTLY BECOMING MORE ORGANIZED NEAR ABILENE TEXAS.
HOW THIS FORECASTED BAND OF FORCING WILL IMPACT THE OZARKS REMAINS
VERY QUESTIONABLE.  QPF FIELDS FROM THE WRF AND GFS ARE VERY
INCONSISTENT AND NOT IMPRESSIVE AT ALL.  HOWEVER MOS GUIDANCE
SUGGEST CATEGORICAL POPS IN ALL LOCATIONS.

WILL ADJUST THE AFTERNOON POP GRID TO 50 POPS DUE TO THE UNCERTAINTY
ON HOW THIS EVOLVES.  ONE ELEMENT THAT WE DO KNOW FOR SURE IS THAT
CONSIDERABLE CLOUD COVER WILL EXIST THROUGH THE ENTIRE DAY...WHICH
WILL HAVE SOME IMPACTS ON TEMPERATURES.  WITH EARLY MORNING
TEMPERATURES STARTING OUT IN THE LOW TO MID 60S...DESPITE CLOUD
COVER AND PRECIP READINGS SHOULD WARM INTO THE 70S IN MOST
LOCATIONS.

HEADING INTO THE WEEKEND...THE BAJA LOW WILL FILL WHILE THE MAIN
CIRCULATION SHIFTS INTO THE HIGH PLAINS.  MASS AND MOISTURE FIELDS
FROM THE GFS INDICATE THAT THE AXIS OF SUBTROPICAL MOISTURE SHIFTS
EAST OF THE CWA...HOWEVER...LOW LEVEL JET AND WARM CONVEYOR BELT
PROCESSES OCCUR BY SATURDAY MORNING.  THIS WILL YIELD MORE AREAS OF
CONVECTIVE CLUSTERS SOMEWHERE ALONG THE SOUTHERN/CENTRAL PLAINS
CORRIDOR.  RESIDUAL CLUSTERS WILL LIKELY SHIFT EASTWARD DURING THE
DAY ON SATURDAY...POSSIBLY IMPACTING THE CWA.  WILL KEEP ONGOING
THUNDERSTORM CHANCES GOING IN THE GRIDS DUE TO SIGNALS FROM BOTH THE
GFS AND WRF FOR INCREASED INSTABILITY WITHIN THIS PERIOD.

NOT MUCH CHANGE IN THE LARGE SCALE PATTERN CAN BE ANALYZED WITHIN
MODEL DATA.  THEREFORE SINCE WE WILL REMAIN UNDER THIS EXTENDED
WARM/MOISTURE ADVECTION REGIME...WILL KEEP THUNDERSTORM CHANCES
GOING THROUGH SUNDAY NIGHT.

LONG TERM (MONDAY - THURSDAY)...
AN UPPER LEVEL WEAKNESS...BASICALLY THE RESIDUAL TROUGHING FROM THE
ONGOING BAJA CYCLONE IS SUGGESTED TO GRADUALLY PASS THROUGH THE AREA
MONDAY OR TUESDAY.  NOT MUCH OF A RESPONSE OCCURS AT THE SURFACE AS
THE OZARKS REMAINS UNDER SOUTHERN FLOW.  COOLING ALOFT MAY PROMOTE
INCREASED INSTABILITY...ESPECIALLY TUESDAY AFTERNOON.  WILL KEEP
ONGOING TSTORM CHANCES ON TUESDAY LOOK GOOD AND MADE LITTLE CHANGE.

MEDIUM RANGE MODELS INDICATE THAT LONG WAVE TROUGHING WILL REDEVELOP
ACROSS THE WESTERN THIRD OF THE CONUS.  THIS WILL REINFORCE THE
UNSETTLED PATTERN AND OFFER A CONTINUATION OF UNSEASONABLY WARM
TEMPERATURES.  I MADE A FEW ADJUSTMENTS TO TEMPERATURES BY WARMING
THESE GRIDS BY SEVERAL DEGREES IN THE EXTENDED.  ECMWF HAS BEEN
PERFORMING THE BEST OVER THE PAST FEW WEEKS...WHICH SHOWS ENERGY
APPROACHING THE NATIONS MID SECTION BY THURSDAY.  THE GFS IS NOT
MUCH DIFFERENT WITH A SIMILAR SOLUTION.  THEREFORE NO ADJUSTMENTS TO
THESE ONGOING THUNDERSTORM CHANCES WERE NEEDED.

CRAMER

&&

.AVIATION...

TAF SITES WERE AMENDED EARLIER TO GAUGE RAINFALL/TS TIMING. IT
APPEARS THAT CIGS/VIS WILL WAVER FROM VFR TO MVFR WITH THE ON
AGAIN...OFF AGAIN HEAVIER CONVECTIVE ELEMENTS. RAINFALL WILL PERSIST
AT JLN INTO THE EARLY AFTERNOON. AT SGF...CONFIDENCE IS A LITTLE
LOWER IN TIMING DUE TO THE SLOW EASTWARD DRIFT OF CONVECTION...AN
ESTIMATED TIMING IS PROVIDED IN THE LATEST TAF TARGETING THE EARLY
TO MID AFTERNOON HOURS.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 23, 9:57 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
957 AM CDT FRI MAR 23 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
957 AM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING HEAVY RAIN AND CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

 NUMEROUS SHOWERS AND THUNDERSTORMS WILL IMPACT LOCATIONS ACROSS
 EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS...GENERALLY ALONG
 AND NORTHWEST OF A LINE ANDERSON TO ROLLA.

  DISCUSSION:

 A LARGE AREA OF LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE
 CONTINUES TO ALLOW  GULF MOISTURE TO SPREAD INTO THE REGION.  IN
 RESPONSE...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
 TODAY.  DUE TO THE LIMITED AMOUNT OF INSTABILITY AVAILABLE...SEVERE
 WEATHER IS NOT EXPECTED. ISOLATED AREAS OF FLOODING ARE POSSIBLE...
 PARTICULARLY ACROSS EXTREME SOUTHEAST KANSAS AND PORTIONS OF
 WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS
 THROUGH NEXT THURSDAY. THE LATEST FORECAST ANALYSIS SUGGEST THAT
 THERE ARE NO STRONG INDICATORS FOR ORGANIZED SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN/CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:32 AM CDTFlash Flood WarningSGFNewton6 hr
Mar 23, 3:53 PM CDTFlash Flood WarningSGFBarton, Dade6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.